Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Birth Control Shot
    avatar
    An_243049 posted:
    I'm thinking about changing from the birth control pill to the shot. I've read that weight gain might be a side affect for some people. I do a light workout about 5 days a week (50 sit ups in the morning and at night, plus walking). Is there any way to prevent the weight gain side affect??
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Yes, studies done in the US have usually shown that weight gain can occur with the use of the DepoProvera shot. Surprisingly, studies done in Asia have not shown this effect. So I would say that weight gain is not an inevitable outcome. Here is a study from the National Library of Medicine site which identified risk factors for Depo weight gain:

    Obstet Gynecol. 2009 Aug;114(2 Pt 1):279-84. doi: 10.1097/AOG.0b013e3181af68b2.
    Early weight gain predicting later weight gain among depot medroxyprogesterone acetate users.
    Le YC, Rahman M, Berenson AB.
    Source

    Department of Obstetrics and Gynecology, Center for Interdisciplinary Research in Women's Health, University of Texas Medical Branch, Galveston, USA.
    Abstract
    OBJECTIVE:

    To examine if early weight gain in depot medroxyprogesterone acetate (DMPA) users predicts continued excessive weight gain and to identify risk factors of early weight gain in DMPA users.
    METHODS:

    Depot medroxyprogesterone acetate users (N=240) were assessed before initiating contraception and every 3 months for 36 months. Early weight gain was defined as more than 5% baseline weight gain within 6 months of DMPA use. Mean weight gain at 6-month intervals was estimated based on early weight gain status (at or below 5% gain compared with above 5% gain). Multiple logistic and mixed-model regression analyses were used.
    RESULTS:

    About one-fourth of DMPA users had early weight gain. The mean weight gain of the at or below 5% group and above 5% group was 0.63 kg and 8.04 kg, 1.48 kg and 10.86 kg, and 2.49 kg and 11.08 kg after 12, 24, and 36 months (P<.001 at all observations), respectively. Early weight gainers also had a much steeper slope of weight gain over time than the regular weight gainers (0.35 kg/month compared with 0.08 kg/month, P<.001). Risk factors for early weight gain were body mass index less than 30, parity [having had children--JHH>, and self-reported increased appetite after 6 months of DMPA use .
    CONCLUSION:

    Most DMPA users who gain excessive weight experience more than a 5% weight increase within 6 months. These data help physicians predict who is at risk of excessive gain and counsel them appropriately.

    An_243049, the best preventative strategy might be as follows. Decrease sources of high calorie foods (eg fats, sugars) and increase high fiber content foods. You might decide to increase the intensity of your established exercise program (eg walk faster, add hill work, take a cardio class).

    Hopefully you will not be one of the subgroup that does gain weight. The take home message from the study is that a weight gain of more than 5% within the first two shots suggest continued gain might occur.

    Yours,
    Jane
     
    avatar
    mbritt replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you! This is very helpful! The weight gain side effect is basically the only thing that is making me hesitant about starting the Depo shot.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.